Indiana, 2025Damaging Winds in Indiana, August 12, 2025
August 12, 2025 · NWS IND · 2 events in 2 counties and zones
Scattered strong thunderstorms through the afternoon and evening of the 12th, included isolated severe cells; an early afternoon downburst in Morgan County and an early evening storm that impacted the Terre Haute Airport. Locally heavy rainfall also impacted portions of Monroe County and Sullivan County, with the only minor flooding reported in Knox County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong thunderstorms through the afternoon and evening of the 12th, included isolated severe cells; an early afternoon downburst in Morgan County and an early evening storm that impacted the Terre Haute Airport. Locally heavy rainfall also impacted portions of Monroe County and Sullivan County, with the only minor flooding reported in Knox County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 12, 5:49 AM EST, 6 hours 56 minutes earlier. Its key messages:
- Patchy fog possible through daybreak and again late tonight.
- Scattered storms possible at times this afternoon through Wednesday. Isolated storm threat may persist into Thursday.
- Locally heavy rain and strong sub-severe wind gusts possible in storms.
- Muggy conditions to persist; Potential for heat index values to near or exceed 100 this weekend.
Area forecast discussion, Aug 12, 5:49 AM EST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
649 AM EDT Tue Aug 12 2025
.KEY MESSAGES...
- Patchy fog possible through daybreak and again late
tonight.
- Scattered storms possible at times this afternoon through
Wednesday. Isolated storm threat may persist into Thursday.
- Locally heavy rain and strong sub-severe wind gusts possible in
storms.
- Muggy conditions to persist; Potential for heat index values to
near or exceed 100 this weekend.
&&
.SHORT TERM (Today and tonight)...
Issued at 231 AM EDT Tue Aug 12 2025
Clear skies and very light winds has helped patchy ground develop in
a few spots with minor visibility reductions being reported. Look
for patchy fog to persist through daybreak, mainly in
climatologically favored locations, before quickly mixing out.
Expect an upper trough to move through the region during the period
providing more favorable large scale ascent compared to the past few
days. At the surface, strengthening southerly flow will help advect
gulf moisture northward. This setup combined with strong daytime
heating supports the development of scattered diurnal convection
in the afternoon. Forecast soundings depict steepening low-level
lapse rates and moderate instability which could support strong
sub-severe wind gusts. Weak deep-layer shear will limit severe
weather potential, but cannot completely rule out an isolated
damaging wind gust. Locally heavy rainfall is also possible as
efficient rainfall rates are expected.
While diurnally driven convection should dissipate during the
evening due to the loss of daytime heating, a frontal boundary
moving through this evening into the overnight hours could promote
additional scattered showers or storms. Guidance suggest the
boundary becomes very diffuse over the area tonight allowing for
humid conditions to persist.
Strong daytime heating and southerly flow should warm temperatures
into the upper 80s and low 90s today. Muggy dewpoints and clouds
overnight will help keep lows in the upper 60s to low 70s. Patchy
fog development appears likely due to low-level moisture in place
and light winds. More widespread fog development could occur if
clouds manage to clear out.
&&
.LONG TERM (Wednesday through Monday)...
Issued at 231 AM EDT Tue Aug 12 2025
Wednesday will bring a second day with increased convective coverage
across the region as a frontal boundary drops south and an upper
trough passes through the eastern Midwest. The upper trough will
shift east by Thursday as the remnant boundary moves south of the
Ohio River...resulting in a brief respite from the recent heat and
humidity of the last few days.
Convective coverage will diminish back to more of an isolated
afternoon threat at best late week and into the weekend as quasi-
zonal flow gives way to a return to increasing mid level heights
with the eastward expansion of the upper ridge into the Ohio Valley.
Heat and humidity will return for the weekend into early next week
with increasing uncertainty further out into next week as the
presence of newly formed Tropical Storm Erin could very well be in
the western Atlantic Ocean as a hurricane. This could serve as an
effective block to any substantial pattern changes further west into
the eastern half of the country.
Wednesday through Thursday Night
The aforementioned frontal boundary will be across the forecast area
early Wednesday and is expected to drift south slowly to near the
Ohio River through Wednesday night. Scattered convection will
develop and reach peak coverage during the afternoon and early
evening aided by the front and the potential for abundant
instability as MLCAPE values rise to around 3000 j/kg. Shear and
forcing aloft remain minimal at best which should limit broader
coverage while also keeping storms pulsing in a largely subsevere
and disorganized state. PWAT values peaking at near 2 inches lend
further weight to locally heavy rainfall as the primary threat with
gusty winds as a secondary risk within any collapsing storm cell.
Convection will diminish Wednesday night as the front shifts south
and weak high pressure and subsidence build in. A subtle wave aloft
will track through the region on Thursday but with limited moisture
and the mid level subsidence...expect only isolated showers and
storms during the afternoon focused mainly across eastern counties.
Temperatures will cool slightly from the early week heat with highs
both days in the mid to upper 80s. Humidity levels will also fall
back most noticeably on Thursday as drier air advecting south may
enable dewpoints to fall into the low to mid 60s over northern
portions of the forecast area.
Friday through Monday
The slightly cooler air for midweek will be short lived as the
expansion of upper ridging will bring multiple days of heat and
humidity that could rival the late July heat wave in terms of temps
and heat indices. Highs will rise into the lower and mid 90s by the
weekend with dewpoints recovering into the 70s. There is growing
confidence that peak heat indices in the afternoons Saturday through
Monday will rise into the low 100s over parts of the forecast area.
The return of upper level ridging and warmer air aloft will trend
towards a lower convective risk through the period with coverage
likely to be isolated at best and limited to peak heating hours of
the afternoon and early evening.
Extended model guidance does try to bring a wave aloft southeast
from the upper Midwest...forcing a retrograde of the upper ridge by
the middle of next week. But as mentioned above...the arrival of
Erin into the western basin of the Atlantic Ocean is a wildcard that
could trend more to a blocky upper level regime resulting in little
change in airmass through much of next week.
&&
.AVIATION (12Z TAF Issuance)...
Issued at 648 AM EDT Tue Aug 12 2025
Impacts:
- Patchy fog possible through daybreak, mainly at KBMG
- Chance for convection after 18Z at all sites, possibly lingering
into the evening for a few sites
- Fog likely at the outlying TAF sites tonight with MVFR or worse
visibilities, uncertainty in fog potential near IND
Discussion:
Patchy fog near BMG will continue over the next hour or two before
dissipating. Diurnal convection is expected to develop after 18Z
today, but odds are only enough to prompt a PROB30. Additional
convection is possible this evening into the overnight, primarily
near LAF/HUF as a front approaches. Confidence in precipitation near
IND/BMG is lower so only included a -SHRA mention for HUF/LAF from
01-06Z tonight.
Expect predominately southerly winds during the period before
turning more westerly tonight into Wednesday with speeds around or
less than 10kts. Low-level moisture and winds becoming light again
tonight will likely promote fog development, primarily at the
outlying TAF sites. Confidence in fog potential at IND is too low
for an explicit mention.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Melo
LONG TERM...Ryan
AVIATION...Melo
Hazardous weather outlook, Aug 12, 2:26 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
326 AM EDT Tue Aug 12 2025
INZ021-028>031-035>049-051>057-060>065-067>072-130730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
326 AM EDT Tue Aug 12 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are possible this afternoon through tonight.
Locally heavy rainfall and cloud to ground lightning are the primary
threats but gusty winds are also possible. An isolated damaging wind
gust cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorm are possible on Wednesday with an isolated
storm threat persisting into Thursday. Isolated storm chances return
late weekend into next week. Locally heavy rain and cloud to ground
lightning will remain the primary threats.
Hot and humid conditions return by this weekend with peak heat
indices during the afternoon in the upper 90s to around 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Thunderstorm Wind, Morgan
- When
- August 12, 12:45 PM EST
- Where
- Morgan County, 1.49 mi NNW of Bethany
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.551, -86.376
Thunderstorm winds downed trees and powerlines at Mooresville Acres.
Thunderstorm Wind, Vigo
- When
- August 12, 5:24 PM EST
- Where
- Vigo County, 0.65 mi SE of Woodridge
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.443, -87.322
Measured thunderstorm winds at KHUF Terre Haute Regional Airport reached 58 mph at both 1724 and 1726 EST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Tennessee, August 12, 20254 deaths · $1.7 million · 5 events
- High Surf in American Samoa, August 12, 20251 death · 1 injured · 1 event
- High Surf in Minnesota, August 12, 20251 death · 1 event
- Rip Current in Alabama, August 12, 20251 death · 1 event
- Flood in Alaska, August 12 to 13, 2025$5.9 million · 1 event
- Flash Flooding and Lightning Strike in Texas, August 12 to 13, 2025$30,000 · 3 events
- Flash Flooding and Flooding in Illinois, August 12, 20251 injured · 14 events
- Damaging Wind in Michigan, August 12, 2025$25,000 · 1 event
- Damaging Wind in Illinois, August 12, 2025$20,000 · 78 kt wind · 1 event
- Heat in Maine, August 12, 20258 events
- Damaging Winds in Michigan, August 12, 2025$1,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Indiana, August 12, 20251 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290001, 1290002.